Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 188, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 4, 2012, 7:06 PM CDT for Buffalo County, South Dakota. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 7:06 PM CDT (00:06 UTC)
- Expired
- Sep 4, 2012, 7:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buffalo County, SD
The radar
The Aberdeen radar (KABR), 162 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 7:10 PM CDT | HAIL 0.88 | 9 Ne Lees Corner, SD | HAILED ON AND OFF FOR ABOUT A HALF HOUR AND COVERED THE GROUND WHITE |
| Sep 4, 7:15 PM CDT | HAIL 1 | 8 Wnw Gann Valley, SD | |
| Sep 4, 7:30 PM CDT | HAIL 1 | 3 N Gann Valley, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3353 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
366 WUUS53 KABR 050006 SVRABR SDC017-050030- /O.NEW.KABR.SV.W.0188.120905T0006Z-120905T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 706 PM CDT TUE SEP 4 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 730 PM CDT * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF LEES CORNER...OR 12 MILES NORTHEAST OF FORT THOMPSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GANN VALLEY AROUND 720 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. && LAT...LON 4403 9934 4419 9925 4419 9891 4402 9891 TIME...MOT...LOC 0006Z 270DEG 28KT 4412 9915 WIND...HAIL 60MPH 1.00IN $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:27 PM CDT, 39 minutes earlier.
Area forecast discussion, Sep 4, 6:27 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 627 PM CDT TUE SEP 4 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CURRENT WATER VAPOR IMAGERY SHOWS THE MAIN SHORTWAVE ENERGY WORKING ITS WAY INTO CENTRAL MONTANA. SURFACE OBS INDICATE A WEAK LOW HAS DEVELOPED ACROSS WESTERN SOUTH DAKOTA. SURFACE OBS ALSO INDICATE VERY DRY AIR ACROSS WESTERN SOUTH DAKOTA...WITH KMBG AND KPIR DEWPOINTS IN THE 30S AND RELATIVE HUMIDITY VALUES IN THE TEENS. FORTUNATELY FOR FIRE WEATHER CONCERNS...WINDS SPEEDS ARE MAINLY STAYING BELOW 10 MPH IN OUR AREA. THE SHORTWAVE ENERGY AND ASSOCIATED COLD FRONT WILL DROP OUT OF MONTANA INTO THE DAKOTAS LATE THIS AFTERNOON AND TONIGHT. Q-VECTOR AND FRONTOGENESIS FIELDS INDICATE PRETTY STRONG FORCING AS THIS SYSTEM WORKS ITS WAY INTO THE REGION. THE LIMITING FACTOR IS GOING TO BE MOISTURE. SOUNDINGS INDICATE SOME MID LEVEL MOISTURE...BUT IT IS VERY DRY AT THE SURFACE. NAM ML CAPE VALUES ARE TOPPING OUT AT 50 TO 100 J/KG. WHILE THERE IS ABOUT 50 KTS OF 0-6 KM SHEAR...THE HIGH VALUES MAY ACTUALLY INHIBIT THE ABILITY OF THUNDERSTORMS TO SUSTAIN THEMSELVES GIVEN THE LOW BUOYANCY VALUES. THE BEST CHANCE FOR STRONG STORMS TO DEVELOP WILL LIKELY BE SOUTH AND EAST OF THIS CWA...HOWEVER AN ISOLATED STORM IS STILL POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TONIGHT. STRONG WIND GUSTS MAY BE OF CONCERN WITH ANY THUNDERSTORMS GIVEN THE DRY AIR INVERTED V SOUNDINGS. COOLER TEMPERATURES AND GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE FRONT. HIGH TEMPERATURES WILL ONLY RISE INTO THE 70S ACROSS THE REGION WEDNESDAY. ANOTHER SHORTWAVE AND COLD FRONT WILL INFLUENCE THE REGION LATE THURSDAY AND FRIDAY. IT APPEARS THERE MAY BE MORE OF A CHANCE FOR WIDESPREAD RAIN SHOWERS WITH THIS SYSTEM AS LITTLE TO NO CAPE WILL BE AVAILABLE. MODELS STILL HAVE A LITTLE WORK TO DO WITH THE TIMING AND POSITION OF THIS SYSTEM HOWEVER. .LONG TERM...FRIDAY THROUGH TUESDAY THE MODELS CONTINUE TO SHOW DECENT AGREEMENT WITH A COOL DOWN FOR FRIDAY AS A LARGE COOL CANADIAN HIGH PRESSURE AREA DROPS INTO THE REGION. FRIDAY'S TEMPERATURES WILL DEFINITELY BE FALL-LIKE WITH 85H TEMPERATURES COOLING TO +5 TO +11C ACROSS THE CWA FROM NORTHEAST TO SOUTHWEST. THUS...EXPECT HIGHS ONLY IN THE MID 60S TO THE LOWER 70S ACROSS THE CWA. SHOULD ALSO HAVE A LOT OF COLD AIR CU ON FRIDAY. IT WILL WARM SOME INTO SATURDAY AS THE MODELS SHOW THE HIGH PRESSURE AREA ONLY BUILDING SLOWLY SOUTH AND EAST THROUGH SATURDAY. HIGHS ON SATURDAY WITH PLENTY OF SUNSHINE WILL BE MOSTLY IN THE 70S. AS THE SURFACE HIGH PRESSURE AREA CONTINUES TO BUILD SOUTH AND EAST AND THE PRESSURE GRADIENT TIGHTENS UP ACROSS THE REGION...SOUTH WINDS WILL BE ON THE INCREASE THROUGH SUNDAY EVENING. THESE WILL BRING IN WARMER AIR FOR SUNDAY WHICH WILL REMAIN INTO MONDAY. HIGHS ARE EXPECTED TO BE IN THE UPPER 70S TO THE MID 80S FOR BOTH SUNDAY AND MONDAY. THE MODELS AGREE CLOSELY ON BRINGING A PACIFIC FRONTAL BOUNDARY ACROSS THE REGION MONDAY AFTERNOON THROUGH TUESDAY MORNING. LEFT IT DRY AT THIS TIME FOR MONDAY THROUGH TUESDAY AS THE COLD FRONT PASSES THROUGH. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE SOUTH CENTRAL AND EASTERN PORTIONS OF THE CWA THIS EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS. IN GENERAL...VFR CONDITIONS ARE EXPECTED...THROUGH CIGS AND VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH THE STRONGER STORMS. VFR CONDITIONS WILL PREVAIL DURING THE DAY WEDNESDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...MOHR AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 4, 4:07 AM CDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 407 AM CDT TUE SEP 4 2012 SDZ003-015-033-045-048-050915- CORSON-DEWEY-STANLEY-JONES-LYMAN- 407 AM CDT TUE SEP 4 2012 /307 AM MDT TUE SEP 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW RELATIVE HUMIDITY VALUES BELOW 20 PERCENT IN COMBINATION WITH LIGHT WINDS WILL PRODUCE VERY HIGH GRASSLAND FIRE DANGER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ004>011-016>023-034>037-051-050915- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- 407 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, Sep 4, 6:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
626 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 4 NW WEST BEND REC AREA 44.21N 99.79W
09/04/2012 E1.00 INCH HUGHES SD PUBLIC
HAIL LASTED ABOUT 5 MINUTES
&&
EVENT NUMBER ABR1200442
RVLocal storm report, Sep 4, 6:27 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 NW WEST BEND REC AREA 44.21N 99.79W
09/04/2012 E1.00 INCH HUGHES SD PUBLIC
HAIL LASTED ABOUT 5 MINUTES
&&
CORRECTED EVENT TIME
EVENT NUMBER ABR1200442
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 16 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.